Hail, Kit Carson
- When
- July 9, 6:30 PM MST
- Where
- Kit Carson County, Seibert
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -102.883
4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 1:34 PM MST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT FRI JUL 9 2004 .DISCUSSION...SPENT CONSIDERABLE TIME WITH THE FIRST PERIOD FORECAST. A BROAD UPPER LEVEL RIDGE WAS BEGINNING TO TAKE HOLD OVER THE CENTRAL PLAINS...BUT THERE IS ENOUGH SOUTHWESTERLY FLOW AND SHORTWAVE ACTIVITY COMING THROUGH COLORADO TO KEEP RAIN IN THE FORECAST TONIGHT AND TOMORROW NIGHT. AT SURFACE THIS MORNING...THE ONGOING MCS OVER OKLAHOMA HAD PLACED AN OUTFLOW BOUNDARY ACROSS THE OK/TX PANHANDLES CONNECTING WITH LOW PRESSURE OVER SOUTHEAST COLORADO. COPIOUS MOISTURE HAS POOLED ALONG AND NORTH OF THE OUTFLOW BOUNDARY...WITH DEWPOINTS IN THE MID TO UPPER 60S POISED TO MOVE ONTO THE HIGHER TERRAIN AND INITIATE CONVECTION THIS AFTERNOON. FORECAST SOUNDINGS SHOW DEEP UPSLOPE FLOW AND NO INHIBITION REMAINING ALONG THE PALMER DIVIDE LATE THIS AFTERNOON. THEREFORE...EXPECT NUMEROUS STRONG THUNDERSTORMS ALL ALONG THE FRONT RANGE IN COLORADO AND ALONG THE PALMER...POSSIBLY INITIATING AS FAR EAST AS TRIBUNE KS WHERE THICK CU FIELD IS IN PLACE. MID LEVEL FORCING IS ONLY WEAKLY UPWARD...BUT ONCE AFTERNOON HEATING KICKS THINGS OFF...A WEAK SHORTWAVE ABOVE 500 MB SHOULD PROVIDE ENOUGH EVACUATION ALOFT COMBINED WITH DEEP MOIST INFLOW BELOW TO SUSTAIN AN MCS MOVING SLOWLY EASTWARD ACROSS NORTHWEST KANSAS. THE 18Z ETA HAS CAUGHT ONTO THIS SCENARIO...AND MATCHES UP WELL WITH THE UPCOMING FORECAST. OTHER SCATTERED CONVECTION MAY DEVELOP NORTH OF INTERSTATE 70 INTO SOUTHWEST NEBRASKA AS THE SYNOPTIC SCALE LOW LEVEL JET KICKS IN AND BRINGS SATURATED ASCENDING AIR ALONG THE 315 K ISENTROPIC SURFACE. AGAIN...THE 18Z ETA SUPPORTS THIS SCENARIO...SO WILL GO WITH HIGH CHANCE POPS UP NORTH AND LIKELY POPS CENTRAL AND SOUTH. CONSIDERED A FLOOD WATCH TONIGHT WITH STORM MOTIONS 10 KNOTS OR LESS...BUT SOUTHERN COUNTIES FROM GREELEY OVER TO GOVE HAVE HAD TIME TO RECOVER FROM HEAVY RAINS EARLY IN JUNE. GUIDANCE SUGGESTS 2 INCHES NEEDED FOR FLOODING. MORE SUSCEPTIBLE AREAS EAST OF HIGHWAY 83 ARE NOT EXPECTED TO SEE THE HEAVIEST RAINFALL TONIGHT...BUT EVENING SHIFT WILL WANT TO MONITOR WHERE EXACTLY THE MCS IS GOING TO TRACK...AND PERHAPS CONSIDER A SMALL FLOOD WATCH IF NEEDED. MORE LOCALLY HEAVY RAIN POSSIBLE SATURDAY NIGHT. THIS TIME MONSOON MOISTURE WILL START TO GET INVOLVED AS IT CAN BE SEEN MOVING NORTHWARD THROUGH THE FOUR CORNERS REGION TODAY. AGAIN...MID LEVEL LIFT WILL BE MINIMAL SATURDAY AFTERNOON...BUT WITH FORECAST SOUNDINGS INDICATING LITTLE INHIBITION OVER THE MOIST GROUND...EXPECT TO SEE STORMS DEVELOP ALONG THERMAL RIDGE/WEAK WIND SHIFT OVER NORTHEAST COLORADO. MOISTURE WILL NOT BE AS DEEP TOMORROW BECAUSE OF SOUTHWESTERLY 850 MB WINDS...SO WILL GO CLOSER TO GUIDANCE POPS IN THE 40 TO 50 RANGE...EXPECTING SOME OF THE CONVECTION TO HAVE A HARD TIME SURVIVING AFTER DARK. SUNDAY AND BEYOND BEGINS TO LOOK A LOT WARMER AND DRIER. THE JET STREAM WILL MOVE FARTHER NORTH...LEAVING THE HIGH PLAINS UNDER THE ELONGATED SUBTROPICAL RIDGE. LEE TROF AT SURFACE AND GENERALLY SOUTH TO SOUTHEASTERLY WINDS SUGGEST TEMPS MAY NOT GET TOO OUT OF CONTROL...BUT DO EXPECT TO SEE 90S TO NEAR 100 EARLY NEXT WEEK. HAVE THEN FOLLOWED THE ECMWF FOR MID TO LATE WEEK. MAIN DIFFERENCE IS OVER THE PACIFIC WHERE THE ECMWF MAINTAINS TWO SEPARATE LOW CENTERS WHEN THE GFS WANTS TO PHASE THEM. THIS AFFECTS THE DOWNSTREAM RIDGE POSITION OVER THE ROCKIES. THE ECMWF RIDGE IS FARTHER WEST...ALLOWING NORTHWEST FLOW AND A COLD FRONT INTO THE HIGH PLAINS WEDNESDAY NIGHT. UNDERCUT GUIDANCE FOR THU-FRI HIGHS...BUT NOT AS MUCH AS THE ECMWF WOULD SUGGEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA THROUGH TONIGHT. AT THE SURFACE...A BOUNDARY LEFTOVER FROM LAST NIGHTS THUNDERSTORMS EXTENDS FROM THE OKLAHOMA PANHANDLE AND SOUTHWEST KANSAS TO A SURFACE LOW OVER SOUTHEAST COLORADO. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE SOUTHWEST THIS AFTERNOON. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTHWEST KANSAS AND EASTERN COLORADO AFTER 2 PM MDT. THESE STORMS WILL THEN MOVE INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. THE WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE AND SUFFICIENT INSTABILITY EXIST FOR SOME OF THESE STORMS TO BECOME SEVERE THROUGH THIS EVENING ALONG AND WEST OF A LINE FROM LEOTI TO COLBY TO TRENTON NEBRASKA. IN THIS AREA... THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. DUE TO THE SLOW STORM MOVEMENT... LOCALLY HEAVY RAINFALL COULD OCCUR OVER THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNDAY. THE ONLY ORGANIZED SEVERE WEATHER THREAT FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN COLORADO. ACTIVATION MAY BE NEEDED TONIGHT ALONG AND WEST OF A LINE FROM LEOTI TO COLBY TO TRENTON. MWM/BULLER
The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Union Pacific Railroad tracks underwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404949, 5404950, 5404951, 5404952, 5404953.